Colorado, 2025

Damaging Winds in Colorado, July 8, 2025

July 8, 2025 · NWS GLD · 3 events in 2 counties and zones

A discrete storm moved across primarily Kit Carson county during the afternoon. A truck was traveling on I-70 was overturned due winds from the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A discrete storm moved across primarily Kit Carson county during the afternoon. A truck was traveling on I-70 was overturned due winds from the storm. Another round of storms moved into Yuma county during the evening leading to a 58 mph wind gust near Hale and caused damage to an outbuilding 7 ENE Heartstrong.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 8, 11:11 AM MST, 4 hours 37 minutes earlier. Its key messages:

  • Storms are possible Tuesday with the main threat of strong to damaging wind gusts. -Storms will be possible daily through the end of the workweek at least with the main threat of damaging winds.
  • Remaining mild throughout with highs around the low to mid 90s.
Area forecast discussion, Jul 8, 11:11 AM MST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1211 PM MDT Tue Jul 8 2025

.KEY MESSAGES...

- Storms are possible Tuesday with the main threat of strong to
  damaging wind gusts.

-Storms will be possible daily through the end of the workweek
 at least with the main threat of damaging winds.

- Remaining mild throughout with highs around the low to mid
  90s.

&&

.UPDATE...
Issued at 145 AM MDT Tue Jul 8 2025

Central plains remains under northwest flow around a ridge
centered over the Four Corners. Another embedded shortwave
trough will move through this afternoon and evening with a
chance for showers and thunderstorms. CAMs have been highly
variable with significant run-to-run changes, leading to low
confidence in how today will evolve. Instability will be up to
1500 j/kg and deep layer shear around 30 kts, not much different
than the last few days which saw robust convection develop. So
if something can get going not out of the question for another
round of severe storms with wind the main hazard, perhaps some
isolated hail in initial stages.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 1139 AM MDT Tue Jul 8 2025

Tonight through the overnight hours, weak ridging is still in
place over the region. Isolated to scattered storms are expected
to move through the area this afternoon and evening, mainly from
around 23z through 05z and the CAMs and short range models are
in pretty good agreement on this timing. These storms are
expected to fire up east of the Front Range in eastern Colorado
and progress through toward our area. There is still a decent
amount of model uncertainty regarding the severity of these
storms. Generally, the CAMs and short range models for both 06z
and 12z runs this morning showed the storms at their strongest
just west of us and in our westernmost areas before weakening as
it moves across the area. Shear looks to be a little more
limited/conditional today, despite favorable CAPE and moisture. The
environment however is still favorable for severe storms,
especially in westernmost areas, but they will be a bit more
isolated in coverage than previous nights. The main threat will
be damaging winds 60-75mph, but large hail will be possible as
well. We are outlooked in a Marginal Risk of Severe Weather to
reflect this risk as well. These storms should be fairly
progressive, so the flash flood concern is very minimal, and we
are not outlooked by WPC for a flooding risk. MSW

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 1139 AM MDT Tue Jul 8 2025

Looking at the long term forecast, weak ridging will persist
through the area tomorrow (Wednesday) and generally be a bit
stronger Wednesday. There will be an isolated chance of storms
Wednesday afternoon and evening. The chances of these storms
occurring is low (PoPs around 10-20% or less), but if they
occur, the best location to see these storms will be in the
northeasternmost areas. These storms will have the potential for
subsevere to severe gusty winds (50-60mph) primarily, but there
will be a risk for large hail as well if they occur. Reflecting
this risk, we are outlooked in a Marginal Risk for Severe
Weather for just our northeastern areas.

Thursday, a shortwave upper level system will be moving near the
area, enhancing the chances for rain and severe storms again,
primarily during the afternoon and evening hours. There is still
some model uncertainty regarding where the storms will begin to
fire up and how strong they will be. But the globals are in
decent agreement that around 18-21z, storms will begin to fire
up east of the Front Range and progress through our area
throughout the evening, especially as we get toward 00z through
06z. The best timing to see severe weather at least looking at
the trends will be between 21z and 03z. We are outlooked in a
Marginal Risk for Severe Weather for Thursday, but would not be
surprised if the Slight Risk off to our east gets expanded into
our area in the next 1-2 days. Regardless, severe weather will
be favorable for this system with all modes of severe weather
possible at this time. Additionally, as these storms move
through, they could slow down a little, which could cause some
minor flash flooding issues due to the efficient rainfall. We
are outlooked in a Marginal Risk of Heavy Rainfall to reflect
this potential. There is still quite a bit of model
uncertainty, and things could change depending on how things
progress over the next 1-2 days. We will keep monitoring for
changes.

Friday through the weekend forecast still has quite a bit of
uncertainty since it depends on how these systems progress first
over the next few days. But generally, there will be the chance
for storms daily during the afternoon and evening hours with the
potential for a few of these storms to be severe. We will keep
monitoring for changes to determine further details on the
severity and mode of these storms. MSW

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1115 AM MDT Tue Jul 8 2025

VFR conditions prevail at all area airports and will prevail at
MCK throughout the forecast period. Conditions at GLD will drop
to MVFR late this evening after 9pm MT as a cluster of storms
is expected to move through the area. Additionally, wind shear
will be 40-50kts at both GLD and MCK late tonight for a few
hours as this system moves through the area. VFR conditions will
return at GLD by midnight and persist through the end of the
forecast period. Wind shifts greater than 30 degrees will also
be likely throughout the forecast period at both area airports.
MSW

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...
SHORT TERM...Williams
LONG TERM...Williams
AVIATION...Williams
Hazardous weather outlook, Jul 8, 8:55 AM MST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
955 AM MDT Tue Jul 8 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091600-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
955 AM MDT Tue Jul 8 2025 /1055 AM CDT Tue Jul 8 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

There is a marginal risk for severe thunderstorms across the area
this afternoon and evening. Isolated to widely scattered storms will
develop by mid afternoon in northeast Colorado, moving southeast
into the remainder of the area this evening. Stronger storms will
pose a risk for wind gusts up to 60 mph and hail up to quarter sized.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Marginal risks for severe thunderstorms continue across the area
both Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 8, 2:16 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
316 PM MDT Tue Jul 8 2025

COZ091-082200-
Kit Carson County CO-
316 PM MDT Tue Jul 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KIT CARSON COUNTY
THROUGH 400 PM MDT...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Arriba, or 13 miles northwest of Flagler, moving east
at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3957 10315 3957 10288 3930 10281 3929 10315
TIME...MOT...LOC 2115Z 267DEG 21KT 3940 10328

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Wise
Local storm report, Jul 8, 3:02 PM MST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
402 PM MDT Tue Jul 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     Tstm Wnd Gst     17 N Flagler            39.53N 103.02W
07/08/2025  M56 MPH          Kit Carson         CO   Mesonet

&&
Special weather statement, Jul 8, 3:12 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
412 PM MDT Tue Jul 8 2025

COZ091-082300-
Kit Carson County CO-
412 PM MDT Tue Jul 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL KIT CARSON COUNTY
THROUGH 500 PM MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Vona, or 7 miles northeast of Seibert, moving east at
20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central Kit
Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3930 10291 3955 10289 3956 10242 3930 10246
TIME...MOT...LOC 2211Z 271DEG 19KT 3939 10279

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Wise

The radar

The Goodland radar (KGLD), 68 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kit Carson

When
July 8, 3:48 PM MST
Where
Kit Carson County, 4.6 mi NNW of Bethune
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.295, -102.490

A truck was overturned along Interstate 70 from the thunderstorm winds.

Thunderstorm Wind, Yuma

When
July 8, 7:35 PM MST
Where
Yuma County, 8.09 mi SSW of Robb
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.000, -102.460

A storm chaser submitted a picture of a damaged metal outbuilding from the winds.

Thunderstorm Wind, Yuma

When
July 8, 7:45 PM MST
Where
Yuma County, 3.19 mi E of Hale Bonny Dam Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.630, -102.120

The mesonet station TT563 South Republican reported the gust. Gust appears to have been associated with decaying showers.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273744, 1274499, 1274498.